Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Columbia, SC

July 12, 2004Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 12, 2004, 10:21 PM EDT for Orangeburg County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 10:21 PM EDT (02:21 UTC)
Expired
Jul 12, 2004, 11:15 PM EDT
In force
54 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2042 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 130221
SVRCAE
SCC075-130315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1019 PM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY...ORANGEBURG

* UNTIL 1115 PM EDT

* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS IN WESTERN ORANGEBURG COUNTY EXTENDING
  FROM NEAR COPE TO THE AREA NORTHWEST OF ORANGEBURG. SOME
  OF THE THUNDERSTORMS WITHIN THE LINE WERE LIKELY SEVERE
  WITH WIND GUSTS OF 40 TO 60 MPH. MOVEMENT WAS EASTWARD NEAR
  15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ORANGEBURG BY 1045 PM.


THE THUNDERSTORMS WILL CONTAIN WIND GUSTS OF 40 TO 60 MPH
AND FREQUENT CLOUD-TO-GROUND LIGHTNING.


REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3362 8094 3339 8110 3321 8080 3345 8061

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:01 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 12, 9:01 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
901 PM EDT MON JUL 12 2004

.UPDATE...
PLAN TO LOWER THE POP TO 20 PERCENT FOR THE REST OF TONIGHT.
THE DIMINISHING TREND IN THUNDERSTORM COVERAGE SHOULD CONTINUE
BECAUSE OF THE LOSS OF HEATING...BUT INTERACTING OUTFLOW
BOUNDARIES AND H5 DIFLUENCE SUPPORTS KEEPING SLIGHT CHANCE
POPS OVERNIGHT.
&&

.PREV DISCUSSION...
SCATTERED THUNDERSTORMS THIS EVENING WITH MVFR. STRATUS EXPECTED
LATE TONIGHT WITH IFR VSBY. CEILINGS SLOWLY GO UP DURING THE
MORNING...SCT CU BY 16Z.

ISOLATED RW/TSRA STARTING TO DEVELOP WITH LITTLE MOVEMENT. TSTMS ARE
EXPECTED TO CONTINUE TO INCREASE IN COVERAGE TIL AROUND SUNSET.

MODELS CONTINUE TO LOWER UPPER LEVEL HGTS THRU THE PD AS THE FLOW
BECOMES NWLY. WEAK SHORTWAVES CONTINUE TO MOVE ACROSS THE AREA. PH20
GENERALLY CONTINUE 1.5 TO 2.0 INCHES. SFC TROF CONTINUES ACROSS THE
AREA THROUGH TUE NGT. CDFNT MOVES IN TO THE WRN CAROLINAS WED AFTN
AND OFFSHORE BY THU MORNING WITH DRIER AND A LITTLE COOLER AIRMASS
FOLLOWING. WED MAX TEMPS IN THE UPPER 90S WITH AHEAD OF FRONTAL
SYSTEM. GFS AND ETA  INDICATING SEVERE WEATHER MAY BE AN ISSUE WED
AFTN/EVE. ALSO WED AFTN HEAT INDEX READINGS ARE FORECAST NEAR 105
DEGREES.

UPPER LEVEL HGTS CONT TO FALL FRI THEN RECOVER SOME SAT-MON. FRONTAL
SYSTEM BECOMES NEARLY STATIONARY E/W ACROSS SRN GA IN TO THE OCEAN
EARLY FRI. FRONTAL SYSTEM SHOULD BEGIN TO DRIFT NORTHWARD
SUN...BECOMING DIFFUSE AND WEAKENING. NEW GFS BRINGS COLD FRONT EWD
ACROSS TN/KY SUN AND IN TO THE WRN CAROLINAS MON AM. THIS IS A BIG
CHANGE FROM THE RUN SUN/00Z. WILL INCLUDE A CHANCE OF PCPN SUN AND
MONDAY, BUT CONFIDENCE IS LOW. MOS TEMPERATURES LOOK OK WITH ONLY
MINOR ADJUSTMENTS.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

05/05
Hazardous weather outlook, Jul 12, 5:00 AM EDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT MON JUL 12 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-131200-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. A FEW OF THESE STORMS COULD REACH SEVERE LIMITS AND
PRODUCE DAMAGING WIND GUSTS OF 60 MPH OR GREATER...AND POSSIBLY HAIL
UP TO PENNY SIZE.

HEAT INDEX VALUES THIS AFTERNOON ARE EXPECTED TO BE AROUND 100
DEGREES.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY. A FEW OF
THESE STORMS COULD REACH SEVERE LIMITS.

HEAT INDEX VALUES TUESDAY AFTERNOON ARE EXPECTED TO BE BETWEEN 100
AND 105 DEGREES. HEAT INDEX VALUES WEDNESDAY AFTERNOON WILL BE
AROUND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.